Many years ago, my father suffered a TIA or transient ischemic attack – a sort of mini-stroke. This episode occurred in association with a very common type of cardiac irregularity called atrial fibrillation. And what should have been a relatively short hospital stay turned into an all too real example of the adverse effects resulting from multi-drug interactions.
Following the TIA, thanks to a quick response by the local ambulance company, by the time my father reached the hospital he was relatively symptom free. A fact apparent to all but the admitting doctor who, upon checking for impaired mental capacity, asked him to recite the months backwards, beginning with the current month.
He said, “Enuj.”
It was the month of June, and that was my dad.
But as doctors struggled to find a safe and effective dosage of Coumadin (known generically as warfarin), a common blood thinner used to prevent future and more severe blood clots that can cause TIAs and worse, my dad’s blood levels of Coumadin bounced around, predictably unpredictable, thanks in part to his well developed drug metabolism system. You see, in his early twenties, following a bout of spinal meningitis, my father was diagnosed with epilepsy. For the rest of his life, he relied upon a combination of Meberal and Tegretol, two powerful medications to keep the seizures at bay.
Meberal is a derivative of phenobarbital, a drug that I’d been using in the toxicology laboratory at that time to increase the amounts of specific drug metabolizing enzymes. Tegretol will do the same. These enzymes belong to a system of detoxification enzymes that essentially alter toxic chemicals into more excretable compounds sending them on their way out of the body before they can cause any damage. Most likely, it was those same enzymes, induced by years of Meberal and Tegretol, which wreaked havoc with my father’s early Coumadin levels, measured then as “pro-time”, or anticoagulant activity.
To be fair, Coumadin is one of the most difficult drugs to manage, in part, because it is so susceptible to interactions with other drugs and nutrients (more on that later). Says Ed Tessier Pharm.D, and clinical pharmacist at
But here’s the thing. Although many of us don’t think we’re prime candidates for Who Wants to Host a Complex Drug Interaction, many of us do occasionally ingest potentially toxic combinations of drugs and chemicals in our food and drink without a second thought. Sometimes one of these combinations render drugs ineffective, sometimes it turns them toxic.
Take caffeine and Tylenol (or acetaminophen) for example. Acetaminophen is one of those drugs metabolized by the liver enzymes mentioned above and according to an article published online by eMedicine by Dr. Susan Farrell, assistant professor in the Department of Emergency Medicine at
Most of the time, most of the acetaminophen we ingest is metabolized by specific detoxification enzymes to nontoxic by-products or metabolites, which we excrete without a problem. But sometimes, depending on the amount ingested, or, since we are talking about drug interactions, whatever else we may have ingested prior to, or along with the acetaminophen, some of it takes the toxic route, resulting in highly toxic metabolites. If you’re a cat owner, this may sound familiar. Acetaminophen and cats are a potentially lethal combination because in cats, unlike in humans, most acetaminophen is routinely metabolized via this toxic route.
Since most of this drug metabolizing drama takes place in the liver, it is the liver that is most susceptible to toxic metabolites. Notes Farrell, “In the United States, acetaminophen toxicity has replaced viral hepatitis as the most common cause of acute hepatic failure, and it is the second most common cause of liver failure requiring transplantation in the United States.”
Now say we drink a few too many Starbucks Grandes in addition to ingesting a hefty dose of Tylenol. According to Dr. Sidney Nelson, Professor of Medicinal Chemistry at the University of Washington, and lead author of a recent article in Chemical Research and Toxicology on the interaction between APAP and caffeine, “…very high concentrations of caffeine (the amounts individuals might achieve by drinking approximately 20 cups of coffee) can triple the amount of a liver toxic metabolite of acetaminophen.”
Twenty cups? That seems like an awful lot, although these days between high-test coffee and higher-test energy drinks, it would be wise for those heavy drinkers to take note. Not only that, but if one were to add a night of excessive drinking (this time I mean alcohol), followed by a morning requiring Tylenol and caffeine, it may not take twenty cups before your liver begins to suffer the consequences.
Says Dr. Nelson “…There is a period of 12-36 hours [after acute alcohol consumption] during which more acetaminophen toxic metabolite will be formed because of increased amounts of the metabolizing enzyme.”
You see alcohol, like my dad’s anti-seizure drugs also increases specific enzymes involved in certain detoxification (sometimes toxification) systems. And unfortunately, it’s not just “recreational drugs” like caffeine and alcohol that can interact with other drugs in potentially devastating ways. For a few years following my father’s TIA, after doctors figured out the correct Coumadin dosage, his blood levels of the drug remained relatively stable. He was an extremely attentive patient, interested in tracking levels of the drug as the doctors made them available, well aware of potential interactions of drugs and diet.
Then one day his Coumadin level shot up. This time, his medications weren’t to blame, nor was his overactive liver. Something was inhibiting the metabolism. The culprit, doctors eventually discovered, was his latest favorite beverage, grapefruit juice. Once again, my father’s real-life experience reflected what I had learned in toxicology. To inhibit detoxification enzymes in some of our experiments, we had used quercitin, one of the active substances in grapefruit.
According to Ed Tessier, for most Coumadin patients grapefruit juice may not be as important as other food and drug interactions, however, “grapefruit does affect metabolism of a great number of other drugs, including most of the “statin” drugs to lower cholesterol (such as atorvastatin – Lipitor®) and can lead to rhabdomyolysis - a life threatening condition which results in muscle tissue injury and possible kidney failure.”
As we add new foods to our diet, and new pharmaceuticals and herbal remedies to our medicine cabinets the potential for interaction is never-ending. One more product I am compelled to mention is
According to Nelson, “Chronic ingestion of
And, among the many medications that may fall prey to enzymes induced by
Should this brief lesson in drug interaction scare you off your meds, fear not. These days, doctors like Kathleen McGraw MD, Medical Director of Hospital Medicine at
Within minutes of my mentioning
To avoid problems caused by the potent chemicals in grapefruit juice, says McGraw, “I tell patients they need to give it up totally (same with cranberry juice) unless it is something they can't live without in which case they have to commit to having the same amount every single day. Given that choice, everyone says they'll quit.”
Adds McGraw, “I encourage every patient on Coumadin to remind any physician giving them a prescription for a new medication (especially antibiotics) about the Coumadin and ask if it will be affected.”
Thankfully, since the days of my dad’s TIA, the science and the awareness of drug-drug and drug-food interactions have come a long way. But it’s a two-way proposition. For pharmacists and doctors to do their part, we have to do ours, whether it’s disclosing that we’re on Coumadin, Viagra, birth control pills, herbal medications, Starbucks Grandes or the newest favorite, pomegranate juice.UPDATE March 2010: it is well known that individual metabolic differences can dramatically impact drug metabolism. Particularly important for drugs like warfarin (coumadin.) A recent study shows that by tailoring doses based on genetic testing may help reduce hospitalizations due to drug imbalance. Read more here: http://www.businessweek.com/lifestyle/content/healthday/637031.html
Reprinted from the Montague Reporter, please feel free to quote using proper attribution.